Alert archive / Virginia / High Wind Warnings in 2010

High Wind Warning 3, NWS Morristown, TN

February 5, 20105 counties in Virginia; 4 counties in Tennessee

NWS Morristown, TN issued this high wind warning at Feb 5, 2010, 4:38 PM EST for 5 counties in Virginia; 4 counties in Tennessee. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 5, 2010, 4:38 PM EST (21:38 UTC)
Expired
Feb 5, 2010, 9:00 PM EST
In force
4 hr
Issued by
NWS Morristown, TN

Counties Carter County, TN, Greene County, TN, Johnson County, TN, Unicoi County, TN, City of Bristol, VA, City of Norton, VA, Russell County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 108 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 5, 6:28 PM ESTNON-TSTM WND DMGLebanon, VALEBANON, CASTLEWOOD, AND BELFAST AREAS. WIND EVENT CAUSING NUMEROUS TREES TO FALL, POWER LINES DOWN, AND CARPORT TO BE LIFTED ONTO A HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2010-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2010-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
612 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WWUS74 KMRX 052138
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 PM EST FRI FEB 5 2010

...WINDY CONDITIONS CAN BE EXPECTED ACROSS THE HIGHER TERRAIN OF
NORTHEAST TENNESSEE AND SOUTHWESTERN VIRGINIA THIS EVENING.....

.A STRONG LOW PRESSURE SYSTEM MOVING THROUGH THE SOUTHERN APPALACHIAN
REGION HAS INCREASED WINDS ACROSS HIGHER ELEVATIONS OF NORTHEAST TN
AND SOUTHWEST VA. STRONG AND GUSTY WINDS CAN BE EXPECTED OVER THE
WARNED AREA.

TNZ018-043-045-047-VAZ002-006-008-060200-
/O.NEW.KMRX.HW.W.0003.100205T2138Z-100206T0200Z/
JOHNSON-SOUTHEAST GREENE-UNICOI-SOUTHEAST CARTER-WISE-RUSSELL-
WASHINGTON-
INCLUDING THE CITIES OF...MOUNTAIN CITY...CEDAR CREEK...ERWIN...
ROAN MOUNTAIN...WISE...NORTON...LEBANON...ABINGDON
438 PM EST FRI FEB 5 2010

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 9 PM EST THIS EVENING. 


* TIMING: STRONG AND GUSTY WINDS WILL CONTINUE INTO THE
  EVENING...SLOWLY DECREASING AFTER SUNSET.

* WINDS:  WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 60 MPH ARE POSSIBLE.

* IMPACTS: WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE CAUTION WHEN
  DRIVING. LIGHTWEIGHT LOOSE OUTDOOR OBJECTS MAY NEED TO BE
  SECURED.  DOWNED TREES AND POWER LINES ARE POSSIBLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH AND/OR
GUSTS OF 58 MPH OR HIGHER CAN BE EXPECTED AT TIMES.  WINDS OF
THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE AND POWER OUTAGES.
MOTORISTS SHOULD USE CAUTION...ESPECIALLY THOSE IN HIGH PROFILE
VEHICLES.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Feb 5, 3:40 PM EST, 58 minutes earlier.

Area forecast discussion, Feb 5, 3:40 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 PM EST FRI FEB 5 2010

.SHORT TERM (TONIGHT THROUGH SUNDAY)...MAIN SURFACE LOW WILL MOVE NE
OFF THE NC COAST TONIGHT. UPPER LOW WILL MOVE EAST ACROSS TN TN TO
OVER MRX CWA EARLY SAT. LOW LEVEL TROF SLANTS WESTWARD FROM SFC LOW
TO UPPER LOW. WINDS WILL CONTINUE TO TAPER OFF THIS EVE AS LOW PULLS
AWAY. MOUNTAIN WAVE MATERIALIZED BRIEFLY THIS AFTN CAUSING A JUMP IN
TEMPS AND SOME WIND DAMAGE. WIDESPREAD LIQUID PCPN WILL CONTINUE TO
GET SOME UPPER SUPPORT EARLY THIS EVENING BUT QPF LOOKS TOO LOW FOR
FLOOD TROUBLE. MOISTURE WILL WRAP AROUND UPPER LOW AS IT MOVES INTO
AREA TONIGHT. ADJUSTED TIMING ON WINTER SNOW ADVISORY TO PUSH IT
BACK A FEW HOURS. FREEZING LEVEL WILL LOWER OVERNIGHT AND COLD AIR
ADVECTION WILL CONTINUE THROUGH SAT. INITIAL MELTING MAY HINDER SNOW
ACCUMULATIONS TONIGHT. MOISTURE IN NOT IN FAVOR SNOW GROWTH REGION
SO HEAVY SNOW ACCUMULATION NOT EXPECTED. SOME CAPE ALONG SMOKIES
WILL AID BRIEF SHORT OF UPSLOPE SNOWS ON SAT. TEMPS WILL COOL LITTLE
OVERNIGHT AND BE STEADY OR FALL SATURDAY. SURFACE HIGH PRESSURE
BUILDS IN SAT NGT AND SUNDAY. UPPER FLOW BECOMES NWRLY. CONDITIONS
WILL DRY OUR WITH TEMPS BELOW NORMAL.

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...HIGH PRESSURE ACROSS THE
REGION BRINGING DRY WEATHER FOR SUNDAY NIGHT AND MONDAY.  AN
INVERTED TROUGH TRACKING THROUGH THE AREA ON MONDAY NIGHT AND
TUESDAY. RAIN SHOULD CHANGE SNOW MONDAY NIGHT AND CONTINUE TUESDAY
MORNING...THEN BACK TO RAIN.  WILL KEEP HIGH CHANCE POPS GOING FOR
TUESDAY.  A SHORTWAVE THEN TRACKS THROUGH THE AREA ON TUESDAY NIGHT
AND WEDNESDAY BRINGING MORE RAIN/SNOW CHANCES.  WILL KEEP THE
HIGHEST CHANCES IN THE NORTH AGAIN WHERE THE DEEPEST MOISTURE
LINGERS.  HIGH PRESSURE RETURNS BRINGING DRY WEATHER FOR THURSDAY.
AN AREA OF LOW PRESSURE TRACKS TO THE SOUTH OF THE AREA ON FRIDAY.
WITH STILL SOME UNCERTAINTY ON PATH...WILL KEEP FRIDAY DRY FOR NOW.
STAYED NEAR HPC/MEX GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             37  41  28  45  27 /  60  30  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  36  39  25  41  26 /  80  60  20  10  10
OAK RIDGE, TN                       36  38  24  41  25 /  80  60  20  10  10
TRI CITIES AIRPORT, TN              34  36  22  37  17 / 100  80  30  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

TN...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM EST
     SATURDAY FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...HANCOCK...
     HAWKINS...JOHNSON...MORGAN...SCOTT TN...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...UNICOI.

     WINTER WEATHER ADVISORY FROM 5 AM TO 4 PM EST SATURDAY FOR
     THE FOLLOWING ZONES: NORTHWEST CARTER...NORTHWEST GREENE...
     SULLIVAN...WASHINGTON TN.

VA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM EST
     SATURDAY FOR THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...
     WASHINGTON...WISE.

&&

SON/GH
Hazardous weather outlook, Feb 5, 5:03 AM EST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 AM EST FRI FEB 5 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
503 AM EST FRI FEB 5 2010 /403 AM CST FRI FEB 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHERN APPALACHIAN
REGION LATE TODAY AND TONIGHT. MOSTLY RAIN IS EXPECTED TODAY...
EXCEPT FOR A FEW AREAS OF LIGHT MIXED WINTRY PRECIPITATION OVER
PARTS OF SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE. SNOW
SHOWERS WILL DEVELOP THIS EVENING AND CONTINUE INTO SATURDAY.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS TODAY
...ESPECIALLY IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SHOWERS WILL CONTINUE ON SATURDAY...WITH SOME LIGHT TO
MODERATE ACCUMULATIONS POSSIBLE. PLEASE SEE THE LATEST WINTER
WEATHER ADVISORY FOR MORE DETAILS.

ANOTHER SYSTEM MAY BRING RAIN TUESDAY...THEN SNOW TUESDAY NIGHT TO
MUCH OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ON SNOW OR ICE ACCUMULATIONS WILL BE APPRECIATED.

TG

In the hours before

Local storm report, Feb 5, 3:48 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
348 PM EST FRI FEB 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     NON-TSTM WND DMG ERWIN                   36.14N 82.41W
02/05/2010                   UNICOI             TN   EMERGENCY MNGR

            STATE EOC REPORTED WIND DAMAGE TO CHURCH STEEPLE, TREES,
            POWER LINES, AND COMMUNICATIONS TOWER DOWN.

&&

BB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 4:36 AM ESTWinter Weather AdvisoryMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more33 hr
Feb 5, 8:20 AM ESTAreal Flood AdvisoryMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more3 hr
Feb 5, 2:09 PM ESTRiver Flood WarningMRXHamilton33 hr

Nearby

High Wind Warnings in Virginia, 2010High Wind Warnings in Tennessee, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.